Calming drugs may raise risk of heart attacks

17th February 2006 at 00:00
Drugs which are used to calm hyperactive children could increase the risk of heart attacks, according to research.

Nine children who took methylphenidate drugs have died in this country, two of them from heart conditions.

More than 350,000 people in the UK are prescribed the drugs every year to counter attention deficit hyperactivity disorder (ADHD), though it is not known how many of them are children.

But studies from the United States warn that users risk death from heart-related problems. More than 50 children and adults taking drugs for ADHD have died in America since 1999.

The country's Food and Drug Administration is now considering putting a warning on drug packaging that the medication, which is amphetamine-based, can raise blood pressure and cause heart attacks.

Pressure is expected to grow in Britain for a similar warning.

The UK's licensing organisation, the Medicines and Healthcare Products Regulatory Agency, said that apart from heart problems, the other reasons for the children's deaths in this country , included a brain haemorrhage and brain swelling. Two children committed suicide and one died of neonatal respiratory distress syndrome - it is thought the mother was using the drugs.

The MHRA said it had received reports of 520 adverse reactions to Ritalin, Concerta and Equasym, the three methylphenidate drugs licensed in this country.

It said the drugs were "recognised to cause cardiovascular adverse effects"

such as an abnormal heartbeat, palpitations and raised blood pressure. It is not clear if the drugs contributed to the deaths of the American victims, though experts hope that warnings will slow the growing rate of prescriptions.

Dr Dave Woodhouse, who runs the Cactus clinic offering alternative therapies for ADHD, such as nutritional advice and counselling, said: "There have been fears over the possible effects of these drugs for some time but parents are rarely warned.

"We need to know what the effects are of use over a prolonged period." Dr Ted Cole, director of the Social, Emotional and Behavioural Difficulties Association, said more research was needed on the risks of methyldphenidates.

"Drugs can help a great many hyper-active children, as well as those who teach and look after them. However, there are concerns about the exponential growth in prescriptions and the side-effects they may have into adulthood," he said.

* dorothy.lepkowska@tes.co.uk Cactus clinic, Department of Psychology, University of Teesside, Telephone: 01642 342322

Subscribe to get access to the content on this page.

If you are already a Tes/ Tes Scotland subscriber please log in with your username or email address to get full access to our back issues, CPD library and membership plus page.

Not a subscriber? Find out more about our subscription offers.
Subscribe now
Existing subscriber?
Enter subscription number

Comments

The guide by your side – ensuring you are always up to date with the latest in education.

Get Tes magazine online and delivered to your door. Stay up to date with the latest research, teacher innovation and insight, plus classroom tips and techniques with a Tes magazine subscription.
With a Tes magazine subscription you get exclusive access to our CPD library. Including our New Teachers’ special for NQTS, Ed Tech, How to Get a Job, Trip Planner, Ed Biz Special and all Tes back issues.

Subscribe now